Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 22, NWS San Angelo, TX

May 1, 2009Haskell County, Texas

NWS San Angelo, TX issued this tornado warning at May 1, 2009, 4:42 PM CDT for Haskell County, Texas. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 4:42 PM CDT (21:42 UTC)
Expired
May 1, 2009, 5:15 PM CDT
In force
33 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Haskell County, TX

The radar

The Dyess AFB radar (KDYX), 92 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:45 PM CDTHAIL 2.75Rule, TXBASEBALL HAIL ON THE GROUND.
May 1, 4:46 PM CDTHAIL 1.754 Se Rule, TXGOLFBALL HAIL ON GROUND.
May 1, 4:47 PM CDTHAIL 1.75Rule, TXGOLFBALL HAIL ON THE GROUND.
May 1, 5:08 PM CDTHAIL 34 Ne Sagerton, TXTEA CUP SIZE HAIL ON GROUND.
May 1, 5:16 PM CDTHAIL 4.253 Ene Sagerton, TXSOFTBALL HAIL ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 012142
TORSJT
TXC207-012215-
/O.NEW.KSJT.TO.W.0022.090501T2142Z-090501T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
442 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 515 PM CDT

* AT 442 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  RULE...OR 9 MILES WEST OF HASKELL...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SAGERTON BY 450 PM CDT...
  PASS WEST OF HASKELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3324 9969 3307 9961 3302 9999 3320 9999
      3326 9998 3330 9994 3333 9979
TIME...MOT...LOC 2142Z 327DEG 18KT 3317 9989

$$
2 follow-up statements
000 
WWUS54 KSJT 012151
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT FRI MAY 1 2009

TXC207-012215-
/O.CON.KSJT.TO.W.0022.000000T0000Z-090501T2215Z/
HASKELL TX-
451 PM CDT FRI MAY 1 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR WESTERN
HASKELL COUNTY...

AT 447 PM CDT...TRAINED SPOTTERS REPORTED A TORNADIC THUNDERSTORM 
CAPABLE OF PRODUCING A TORNADO.  THIS TORNADIC THUNDERSTORM WAS 
LOCATED JUST SOUTH OF RULE...OR 9 MILES WEST OF HASKELL...MOVING 
SOUTHEAST AT 15 MPH.  SPOTTERS...THE MEDIA...AND LAW ENFORCEMENT 
OFFICIALS REPORTED GOLFBALL TO BASEBALL SIZE HAIL IN RULE AT 445 PM.

THE TORNADO WILL BE NEAR...
  SAGERTON BY 455 PM CDT...
  
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL TO BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3328 9993 3332 9978 3324 9969 3307 9961
      3302 9999 3320 9999 3326 9998
TIME...MOT...LOC 2149Z 335DEG 14KT 3314 9989

$$
000 
WWUS54 KSJT 012204
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
504 PM CDT FRI MAY 1 2009

TXC207-012215-
/O.CON.KSJT.TO.W.0022.000000T0000Z-090501T2215Z/
HASKELL TX-
504 PM CDT FRI MAY 1 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL
HASKELL COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADIC THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  
THIS TORNADIC THUNDERSTORM WAS LOCATED 5 MILES NORTH OF 
SAGERTON...OR 5 MILES WEST OF HASKELL...MOVING SOUTHEAST AT 10 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS EXTENDING 
FROM SAGERTON TO JUST SOUTHWEST OF HASKELL IN WEST CENTRAL HASKELL 
COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS HAS A HISTORY OF 
PRODUCING DESTRUCTIVE BASEBALL SIZE HAIL OR LARGER.  THIS STORM MAY 
ALSO PRODUCE DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3323 9998 3325 9992 3329 9975 3324 9969
      3307 9961 3302 9999 3320 9999
TIME...MOT...LOC 2201Z 335DEG 10KT 3311 9988

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 3:27 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 1, 3:27 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
327 PM CDT FRI MAY 1 2009

.SHORT TERM...

COLD FRONT PUSHING THROUGH OKLAHOMA INTO THE SOUTHERN SECTIONS OF
THE PANHANDLE THIS AFTERNOON...AND SHOULD BE PUSHING INTO WEST
CENTRAL TEXAS AFTER 00Z. DRYLINE TO THE WEST IS FAIRLY
DIFFUSE...WITH MINIMAL CONVERGENCE. VERY UNSTABLE AIR MASS OUT AHEAD
OF THE FRONT...AND DO EXPECT STORMS TO DEVELOP LATER THIS AFTERNOON
ALONG THE FRONT JUST TO THE NORTH OF THE AREA. AS THE FRONT SLIDES
SOUTHEAST...AREA OF CONVECTION WILL EXPAND AND SLIDE SOUTHEAST AS
WELL. GIVEN THE MOST LIKELY AREA FOR INITIATION...MOST OF THE
CONVECTION LIKELY PASSES NORTH AND EAST OF EVEN THE NORTHERN BIG
COUNTRY. BUT WILL SEE SOME DEVELOPMENT BACK SOUTHWEST DOWN THE FRONT
EVENTUALLY TO WHERE IT INTERSECTS THE DRYLINE. HAVE INCREASED POP
INTO THE CHANCE RANGE FOR THE BIG COUNTRY. SPC SEEMS TO HAVE THE
SEVERE ISSUES COVERED WELL...SO WILL NOT REITERATE.

FRONT SHOULD GET A CONVECTIVE PUSH OVERNIGHT...BOOSTING IT FARTHER
SOUTH INTO WEST CENTRAL TEXAS. NOT SURE HOW FAR IT WILL COME...OR
GIVEN THE AMOUNT OF CLOUD COVER LIKELY TOMORROW...HOW UNSTABLE THE
AIR MASS WILL BE. BUT DID BOOST POPS SLIGHTLY AND BRING THEM FARTHER
SOUTH AS WELL.

.LONG TERM...

AN UPPER SHORTWAVE TROUGH WILL MOVE THROUGH THE PANHANDLE AREA
DURING THE DAY ON SUNDAY...WITH RAINFALL CHANCES INCREASING ALONG
AND BEHIND A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE
INTERSTATE 10 CORRIDOR. AS THE UPPER TROUGH AXIS MOVES EAST OF
THE AREA DURING THE DAY ON SUNDAY...RAIN CHANCES WILL BE ENDING
FROM WEST TO EAST...ENDING OVER THE FORECAST AREA BY SUNDAY
EVENING. SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE
DEPARTING UPPER LEVEL SYSTEM WITH A REINFORCING SHOT OF COLDER AIR
PUSHING THE FRONTAL BOUNDARY WELL SOUTH OF THE AREA. MONDAY
MORNING LOWS WILL BE AROUND 50 ACROSS THE AREA WITH AFTERNOON
TEMPERATURES WARMING TO THE UPPER 70S TO LOW 80S.

AS THE SURFACE HIGH DRIFTS EAST LATE MONDAY...SOUTHERLY WINDS WILL
RAISE TUESDAY MORNING LOWS INTO THE 60S...WITH TUESDAY HIGHS BACK
INTO THE 80S. THE GFS CONTINUES TO FORM A MID LEVEL DISTURBANCE
OVER THE SOUTHERN PLAINS...HAVE ELECTED NOT TO MENTION RAINFALL IN
THE ZONES WITH UNCERTAINTY AS TO THE TRACK OF THIS DISTURBANCE...
ASSOCIATED BEST DYNAMICS LOOK TO BE EAST OF THE AREA.

AS UPPER HIGH PRESSURE BUILDS INTO THE SOUTHWESTERN STATES...TEMPERATURES
WILL BE ON THE RISE...WITH UPPER 90S BY THE END OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 63  72  55  67  51 /  20  30  50  30  10
SAN ANGELO 	 66  79  59  76  52 /  10  20  40  20  10
JUNCTION 	 69  83  65  78  53 /  10  10  40  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/15
Hazardous weather outlook, May 1, 3:08 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT FRI MAY 1 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE BIG
COUNTRY LATE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT PUSHES
INTO THE AREA. VERY LARGE HAIL...PERHAPS UP TO BASEBALL
SIZE...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE.
THE GREATEST RISK AREA WILL BE ALONG AND NORTH OF A ROBY TO ANSON
TO BAIRD LINE.

THE ENTIRE AREA OF STORMS WILL SLIDE SOUTHEAST LATE TONIGHT
...PERHAPS BRINGING A CHANCE OF SEVERE THUNDERSTORMS TO AREAS
FARTHER SOUTH ACROSS THE BIG COUNTRY AND HEARTLAND...INCLUDING
SWEETATER...ABILENE...AND BROWNWOOD

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL SAG FARTHER SOUTH INTO WEST CENTRAL TEXAS FOR
SATURDAY AND SUNDAY...PRODUCING MORE THUNDERSTORMS. THESE STORMS
WILL HAVE THE POTENTIAL OF REACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 1, 3:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
352 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TORNADO          5 SW OBRIEN            33.38N 99.84W
05/01/2009                   HASKELL            TX   LAW ENFORCEMENT

            A BRIEF TORNADO TOUCHDOWN FROM 347PM TO 350PM WAS
            REPORTED BY HASKELL COUNTY LAW ENFORCEMENT OFFICIALS.

&&

HGUERRER
Local storm report, May 1, 4:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
417 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 S ROCHESTER           33.30N 99.86W
05/01/2009  E1.00 INCH       HASKELL            TX   PUBLIC

            QUARTER HAIL.

&&

11
Local storm report, May 1, 4:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
439 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          3 N RULE                33.23N 99.89W
05/01/2009                   HASKELL            TX   TRAINED SPOTTER

            TORNADO SITING ON THE GROUND.

&&

11

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:43 PM CDTSevere Thunderstorm WarningSJTHaskell47 min
May 1, 3:52 PM CDTTornado WarningSJTHaskell38 min
May 1, 4:14 PM CDTTornado WarningSJTHaskell31 min
May 1, 5:11 PM CDTTornado WarningSJTHaskell34 min
May 1, 5:33 PM CDTTornado WarningSJTHaskell, Jones27 min
May 1, 5:52 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford23 min
May 1, 6:32 PM CDTSevere Thunderstorm WarningSJTThrockmorton29 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.